Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
141 Doctors are Online

Took steroid for eye disease sarcodiosis. Can it cause diabetes?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1997
Answered : 267 Questions
I am not a diabetic until last month. I was taking treatment for my eye disease sarcodiosis. Steroids prescribed. Before I was given omanocortil 40 reduced to 10 and stopped. One month gap followed. Treatment continued. Wysolone is prescribed. 70 started now reduced to 25 will be reduced 20 and then to 15 and so on after weeks.

My problem is this this:

Last month sugar level Fasting: 90
Last week 118
Today: 198 all fasting.
Please advise whether this diabetes will go once treatment is stopped?
What to do at least to control it now?
I go for urinating 4 times during night and so during the day. sometimes urines passes outeven before reaching toilet. ha ha
Posted Sat, 24 Aug 2013 in Medicines and Side Effects
Answered by Dr. Aparna Amritsagar 31 minutes later
Thanks for writing your query to us.

Steroid can raise blood sugar levels called steroid induced diabetes. Usually it is transient, disappear once steroids are stopped. But in some cases it may be long lasting. So you need to take care. 

Your today blood sugar fast is 119 mg/dl. Your sugar levels can be controlled by dietary restriction & exercise. At present there is no need to start oral diabetes medicines. 

Start brisk walking or any form of exercise which you enjoy doing for 30 minutes per day. 

Avoid all forms of sugar products like sweets, cakes, biscuits.
Have a high fiber diet.
Have small frequent meals.
Include salads & fruits in your diet. Avoid fruits which have high sugar contents like banana .
Don't skip meals. This will fluctuate sugar levels. 

Check your sugar levels after 1 month of following strict diet & exercise regimen. If it is still high than oral medicines need to be started to keep sugars in control. 

I hope I have answered your query. In case you have any further query, I will be happy to help you. 
Above answer was peer-reviewed by
Follow-up: Took steroid for eye disease sarcodiosis. Can it cause diabetes? 15 hours later
Very good. Thanks for kind response.

However when tested personally yesterday, it jumped to 198 (fasting) I shall keep up your advise.
Answered by Dr. Aparna Amritsagar 25 minutes later

Please follow the suggestions,so that you can keep your sugar levels in control.

Also you need to check both fasting as well as postprandial (2hours after lunch) blood sugar levels atleast once a week when sugar levels are high & than once in 3 months when sugar levels come back to normal.
Take care.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor